Treating Anxiety by Tapering Off Antidepressants

Kermit Cole
5
155

Researchers from Samaritan Mental Health in Corvallis, Oregon successfully treated 12 patients for anxiety by discontinuing their antidepressant medications. Some received alternative medications for depression that were not regarded as having anti-anxiety effects. The authors suggest that “some patients with anxiety may be treatable not by adding medications, but rather by tapering off existing ones.” Results appeared online June 12, 2012 in Medical Hypotheses.

Abstract → 

Phelps, J., Manipod, V.”Treating anxiety by discontinuing antidepressants: A case series.” Medical Hypotheses, online June 12, 2012

Previous articleThe Icarus Project: One Very Good Reason I Sleep Better at Night!
Next articleGiving Leads to Happiness in Children
Kermit Cole
Kermit Cole, MFT, founding editor of Mad in America, works in Santa Fe, New Mexico as a couples and family therapist. Inspired by Open Dialogue, he works as part of a team and consults with couples and families that have members identified as patients. His work in residential treatment — largely with severely traumatized and/or "psychotic" clients — led to an appreciation of the power and beauty of systemic philosophy and practice, as the alternative to the prevailing focus on individual pathology. A former film-maker, he has undergraduate and master's degrees in psychology from Harvard University, as well as an MFT degree from the Council for Relationships in Philadelphia. He is a doctoral candidate with the Taos Institute and the Free University of Brussels. You can reach him at [email protected]

5 COMMENTS

  1. On my site, SurvivingAntidepressants.org, we are definitely seeing people who have anxiety as an adverse effect of psychiatric medications; often their doctors add benzos or buspirone to counter the adverse effects, which do no good whatsoever for the health of their nervous systems.

    Jim Phelps is an extraordinary clinician who has been asking some hard patient-safety questions:

    Med Hypotheses. 2011 Dec;77(6):1006-8. Epub 2011 Sep 14.
    Tapering antidepressants: is 3 months slow enough? http://www.ncbi.nlm.nih.gov/pubmed/21920673

    And, with his colleague Tammas Kelly, on Dr. Phelps’s Web site:

    Stopping Antidepressants in Bipolar Disorder http://psycheducation.org/bipolar/StoppingAntidepressants.htm

    Dr. Phelps has suggested using dark glasses and other blue light-blocking devices to reduce anxiety. Some people experiencing withdrawal-induced anxiety have found this to be helpful.

  2. As a therapist (http://therapistnyc.us), I’m always interested in where psychotherapy comes into play. Tapering off meds is one thing, but is there any sort of therapy outlet? (Cognitive behavioral therapy has been shown to be effective for mood “disorders” such as depression and anxiety.

    Also, anyone find it interesting that folks who are anxious are on “anti-depressants” in the first place?!

  3. Oh, but they are good for EVERYTHING! Maybe they should just be called “feel good pills.” Although from what I’ve heard, “Feel less pills” is nearer to the mark. As Robin Williams once quipped, a great “antidepressant” name would be “Fuckitall!”

    It does not even slightly surprise me that this was observed, as I’ve seen it often myself (and I think it’s even in the warnings on the package inserts). What amazes me is that the clinicians still try to attribute it to other causes (like “subtle bipolar disorder”) rather than just admitting that the pills can make people worse.

    —- Steve

  4. Much as I admire Dr. Phelps, he does give credence to the possibility these patients might have had some underlying subtle “bipolarity.”

    From my observation of hundreds of cases of withdrawal syndrome, I do not believe antidepressants “unmask” bipolar disorder. The entire body of scientific literature positing this is in error, mistaking adverse effects of antidepressants — anxiety, agitation, sleep disruption, hypomania, mania, etc. — as symptoms of bipolar disorder.

    The situation is complicated in that for some people who suffer adverse effects from antidepressants, either in taking them or discontinuing them, the nervous system disruption does not stop after they quit the drugs. Recovery from adverse effects can take years, with symptoms coming in waves that very gradually abate. An inattentive doctor might mistake this for cycling.

    However, Dr. Phelps is very open-minded and concerned about his patients. He’s independently concluded gradual, individualized tapering is best. I have confidence he will continue to learn more about withdrawal symptoms and that they can be distinguished from “bipolarity.”

LEAVE A REPLY